Georgia, 2020Flash Flooding in Georgia, August 25, 2020
August 25, 2020 · NWS FFC · 4 events in 2 counties and zones
Remnants of Tropical Storm Marco moving through the region caused deep tropical moisture to remain over Georgia, producing moderate to heavy showers over the metro Atlanta area through the day. 5 to 3 inches were common, with isolated higher amounts of 3 to 5 inches producing flash flooding in south metro Atlanta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of Tropical Storm Marco moving through the region caused deep tropical moisture to remain over Georgia, producing moderate to heavy showers over the metro Atlanta area through the day. Rainfall amounts of 1.5 to 3 inches were common, with isolated higher amounts of 3 to 5 inches producing flash flooding in south metro Atlanta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 25, 6:27 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 25, 6:27 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
727 AM EDT Tue Aug 25 2020
...12Z Aviation Forecast Discussion...
.PREV DISCUSSION... /Issued 356 AM EDT Tue Aug 25 2020/
SHORT TERM /Today through Wednesday/...
While the remnants of Marco continue to rapidly shear apart and
dissipate, deep tropical moisture from this system continues to
stream across the forecast area. The remnants of the midlevel
rotation continue to quickly shear and lift northeastward around the
periphery of the western Atlantic ridge while the low-level
circulation departs westward near the Louisiana coastline and
diminishes. All this to say the local impact is the continuation of
widespread showers across the area early this morning with PWs well
over 2" to near 2.5". As this tongue of deep moisture and
aforementioned remnant midlevel vorticity lift northward, shower
coverage and intensity is likely to continue increasing through the
morning hours, particularly across north Georgia. This activity will
then lift northward across north GA through this afternoon while
coverage will likely be less by afternoon in central Georgia.
While instability will be limited in this tropical moist
environment, a few thunderstorms will be possible. Locally heavy
rainfall will be the primary concern through the day as widespread
showers and embedded isolated thunderstorms affect the area. Even
outside of any thunderstorms, high rainfall rates can be expected in
convective showers given the deep tropical moisture in place. A
Marginal risk for excessive rainfall thus encompasses the area today
from WPC. The localized nature of any flash flooding concerns will
preclude the issuance of any hydrologic watches.
On Wednesday, the influence of the west Atlantic ridge will increase
locally as it flattens and extends westward into the state. This
will help limit convective coverage, particularly across central
Georgia where only isolated convection is possible Wednesday
afternoon. Coverage may be a bit higher in north Georgia, though
still much lower than today.
Temperatures today will struggle to warm much above 80 degrees in
north Georgia where widespread clouds and rainfall are predominant.
In far southern portions of the forecast area, temperatures are
expected to be much warmer where clouds and convection will be
sparser. In these areas, heat index values will be quite hot,
reaching 100-105 degrees for areas generally along and south of a
Columbus to Macon to Louisville line. Wednesday afternoon will bring
more widespread heat index values over 100 to most of central
Georgia, though values are forecast to remain below Heat Advisory
criteria.
RW
LONG TERM /Wednesday Night through Monday/...
The long term forecast will be somewhat dependent on what
tropical system Laura does. At this time, direct impacts are not
expected as the system is expected to stay far enough away. Laura
is expected move up the lower MS river valley then curve E
over TN/KY late Friday into Saturday as a tropical depression.
There will likely be some sort of surge of rain chances as Laura
passes to the n and this will just have to be monitored.
After Laura passes, we end up in WNW flow aloft that could move a
cold front to the area on Sunday into Monday along with the potential
for short waves in the flow to enhance rain chances. The GFS and
European models greatly differ here with the GFS having a much more
active and wetter flow than the European and we will just have to watch
to see how this plays out.
Forecast temperatures will favor above normal for much of the long term.
Due to the high humidities across the area, heat indices in the upper 90s
to lower 100's can be expected across much of the area away from the
mountains into the weekend.
BDL
&&
.AVIATION...
12Z Update...
Widespread IFR cigs have at times briefly improved to MVFR and
even patchy VFR as showers overspread TAF sites, though largely
IFR should remain predominant through 15-16z. Thereafter, lasting
improvements are more likely. Widespread shra will affect ATL/AHN
sites through 16-18z with some iso tsra also possible this
morning. Shra/tsra chances less widespread by afternoon. Winds
will remain easterly 4-8kts.
//ATL Confidence...12Z Update...
Medium confidence on cigs/precip timing.
High confidence on winds.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 83 70 88 71 / 80 30 30 10
Atlanta 83 72 87 72 / 80 40 30 10
Blairsville 78 65 82 67 / 70 40 40 20
Cartersville 82 71 87 72 / 80 40 30 10
Columbus 91 74 93 74 / 50 20 20 10
Gainesville 80 70 86 70 / 80 40 30 10
Macon 89 72 91 72 / 50 20 20 5
Rome 82 72 87 72 / 80 40 40 10
Peachtree City 85 71 88 71 / 80 30 20 5
Vidalia 91 74 92 73 / 30 20 20 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RW
LONG TERM....BDL
AVIATION...RW
Hazardous weather outlook, Aug 25, 3:30 AM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Tue Aug 25 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...Today and Tonight...
Scattered thunderstorms are expected across north and central
Georgia today into tonight. A few storms could be strong with
gusty winds and frequent lightning. Locally heavy rainfall can
also be expected that could lead to flash flooding concerns.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Isolated to scattered thunderstorms can be expected on Wednesday
and Thursday and scattered to numerous thunderstorms can be expected
Friday through Monday. A few storms could be strong to severe with
strong to damaging winds, frequent lightning and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 25, 2:21 AM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
321 AM EDT Tue Aug 25 2020
GAZ097-098-111>113-250745-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
321 AM EDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TOOMBS...WHEELER...
TREUTLEN...MONTGOMERY AND SOUTHEASTERN LAURENS COUNTIES UNTIL 345 AM
EDT...
At 320 AM EDT...a strong thunderstorm was near Glenwood, or near
Mount Vernon...moving north at 20 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Alston, Tarrytown, Lothair, Landsburg, Orland, Rockledge, Barnhill,
Kibbee, Lowery, Zaidee and Gillis Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3205 8244 3204 8280 3246 8284 3246 8243
TIME...MOT...LOC 0720Z 178DEG 15KT 3214 8265Flash Flood, Spalding
- When
- August 25, 7:45 AM EST to 12:45 PM EST
- Where
- Spalding County, 1.57 mi W of Rover to 1.91 mi SSW of Zetella
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.199, -84.357
The Emergency Manager reported Bethany Road was closed due to water over the roadway near West Williamson Road. Radar estimates indicate that 3 to 4 inches of rain fell quickly over the area, overwhelming small creeks and drainage systems.
Flash Flood, Spalding
- When
- August 25, 8:20 AM EST to 12:20 PM EST
- Where
- Spalding County, 0.76 mi NE of Valdo to 0.27 mi NNW of Valdo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.278, -84.361
The Emergency Manager reported the closures of South New Salem Road and West McIntosh Road likely due to flooding of the roadways from Heads Creek and the Heads Creek reservoir. Radar estimates indicate that 3 to 4 inches of rain fell quickly over the area, overwhelming the small creeks and drainage systems.
Flash Flood, Spalding
- When
- August 25, 8:20 AM EST to 12:40 PM EST
- Where
- Spalding County, 2.15 mi SSW of Sunny Side to 1.47 mi S of Birdie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.300, -84.310
The Emergency Manager reported a car was stuck in flood waters on Vineyard Road. Radar estimates indicate that 3 to 4 inches of rain fell quickly over the area, resulting in the flash flooding.
Flash Flood, Rockdale
- When
- August 25, 9:40 AM EST to 1:00 PM EST
- Where
- Rockdale County, 1.03 mi SW of Lakeview Estates to 1.44 mi WNW of Lakeview Estates
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.690, -84.043
The Emergency Manager reported minor flooding along Shipley Branch caused the closure of Lester Road between Farmer Road and Plunkett Road. Radar estimates indicate that 2 to 3 inches of rain fell quickly over the area, overwhelming small creeks and drainage systems.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919077, 919080, 919083, 919087.